Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Paducah, KY

January 22, 2012Jefferson County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jan 22, 2012, 9:45 PM CST for Jefferson County, Wayne County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2012, 9:45 PM CST (03:45 UTC)
Expired
Jan 22, 2012, 10:15 PM CST
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Jefferson County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 9:47 PM CSTHAIL 1Mount Vernon, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 7:28 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
378 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS53 KPAH 230345
SVRPAH
ILC081-191-230415-
/O.NEW.KPAH.SV.W.0009.120123T0345Z-120123T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CST SUN JAN 22 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1015 PM CST.

* AT 940 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT VERNON...AND MOVING NORTHEAST AT 75 MPH.

  AT 938 PM HALF DOLLAR SIZED HAIL WAS REPORTED IN 2 MILES WEST OF   
  MT VERNON ILLINOIS WITH THIS STORM.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  FAIRFIELD...WAYNE CITY...CISNE...KEENES...SIMS...JOHNSONVILLE...
  JEFFERSONVILLE AND MOUNT ERIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST MONDAY MORNING FOR
SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY AND
SOUTHEAST MISSOURI.

LAT...LON 3860 8816 3860 8815 3847 8815 3846 8814
      3843 8815 3818 8897 3847 8896 3849 8892
      3848 8871 3859 8871 3862 8866
TIME...MOT...LOC 0345Z 244DEG 67KT 3836 8876
WIND...HAIL 70MPH 1.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 4:45 PM CST, 5 hours earlier.

Area forecast discussion, Jan 22, 4:45 PM CST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CST SUN JAN 22 2012

A NUMBER OF WEATHER ISSUES TO DEAL WITH OVER THE NEXT 24 HOURS.

AREAS OF DENSE FOG WILL CONTINUE TO BE CONCERN UNTIL COLD FRONT
SWEEPS THROUGH THE REGION LATER THIS EVENING...AS VERY RICH LOW LVL
AIR CONTS TO PUNCH N UP THE MS VALLEY. WILL NOT ISSUE ADVISORY AT
THIS TIME BECAUSE AM NOT SEEING WIDESPREAD VSBYS BELOW 1/4...WITH
MOST RUNNING FROM 1/2 TO 1 1/2 IN SE MO AND SRN MO. WILL NEED TO
MONITOR AS THE SUN GOES DOWN AND 1/4 MI VSBYS MAY BECOME MORE
WIDESPREAD.

LATE THIS AFTERNOON/EARLY TONIGHT...THINGS REALLY BEGIN TO CHANGE
AND GET INTERESTING FROM A SEVERE WEATHER ASPECT OUT JUST TO OUR
WEST. THE AS A VIGOROUS STORM SYSTEM BEGINS TO LIFT NORTHEAST OUT OF
THE CENTRAL PLAINS...AND THE DYNAMICS WITH THIS SYSTEM BEGIN TO COME
TOGETHER LATE .THE THREAT FOR SEVERE WEATHER WILL BEGIN THE RAMP UP
QUICKLY EARLY TONIGHT AS SFC DEW POINTS SURGE INTO THE
50S...POSSIBLY TO NEAR 60. THIS...ALONG WITH THE UPPER DYNAMICS AND
COLD AIR ASSOCIATED WITH THE UPPER LOW...WITH CREATE RAPIDLY
LOWERING OF INSTABILITY. THE COMBINATION OF THE WINDS ALOFT AND
INSURGENCE OF LOW LEVEL MOISTURE AND SFC PRE FRONTAL TROF MOVING IN
FROM THE WEST WILL SET THE STAGE FOR A POTENTIAL WIDESPREAD SEVERE
WEATHER OUTBREAK. DAMAGING WINDS WILL BE THE HIGHEST THREAT ALONG
THE LINE A BOW SEGMENTS...BUT SFC BASED SUPERCELLS CANNOT BE RULED
OUT THAT COULD PRODUCE A FEW TORNADOES AND LARGE HAIL.

MAIN TIME FRAME FOR OUR AREA WILL BE FR OM 01 OR 02Z FAR WEST
/SE/MO/ TO JUST BEFORE OR AFTER MIDNIGHT FROM PAH EAST. FRONT SHOULD
END ALL PRECIP RAPIDLY FROM THE WEST BY MORNING.

SHOULD BE A BREAK IN THE PRECIP  MON AND TUE WITH TEMPS IN THE 40S
AND 50S.

HOWEVER...NEXT IN A SERIES OF SRN BRANCH SHORT WAVES WILL ARRIVE MY
ABOUT THE MID WEEK TIME FRAME. WILL BRING THE NEXT ROUND OF RAIN.
THIS SYSTEM IS NOW EXPECTED TO STAY FAR ENOUGH SOUTH SO THAT WE
WOULD GET MAINLY RAIN...AS OPPOSED TO STORMS...IN THE COOL SECTOR
NORTH OF THE LOW.

&&

.AVIATION...
VERY DIFFICULT FORECAST WITH THIS PACKAGE...MAINLY IN TIMING AND
LOCATION OF SURFACE BASED LOW/PRE FRONTAL TROF PRIOR TO AND IN THE
VICINITY OF THE THUNDERSTORM ACTIVITY THIS EVENING AND OVERNIGHT.
UTILIZING THE NAM-WRF GUIDANCE...VLIFR/IFR CEILING AND IFR/MVFR
VISIBILITY CONDITIONS ARE EXPECTED TO DOMINATE THE WFO PAH TAF SITES
UP TO AND INCLUDING THE INTRODUCTION OF THUNDERSTORM ACTIVITY THIS
EVENING. AT THIS TIME...I HAVE ATTEMPTED TO DETAIL DOWN TO A 2 TO 3
HOUR PERIOD AS TO WHEN TO EXPECT STORMS TO HIT. ANY OF THESE STORMS
WILL BE CAPABLE OF SEVERE WIND GUSTS OVER 50 KTS...ONE INCH HAIL AND
WE CANNOT RULE OUT A FEW TORNADOES IN THE TAF REGION TONIGHT...ESP
KPAH TO KOWB REGIONS.

WE APOLOGIZE FOR THE DELAY WITH THIS PRODUCT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT
Hazardous weather outlook, Jan 22, 12:16 PM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1216 PM CST SUN JAN 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1216 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT OVER MOST
OF THE REGION.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A
VIGOROUS MID LEVEL LOW PRESSURE SYSTEM AND BETWEEN AN ASSOCIATED
WARM AND COLD FRONT THIS EVENING INTO THE OVERNIGHT HOURS.

RIGHT NOW, IT APPEARS THE MOST LIKELY TIMING OF SEVERE WEATHER WOULD
BE FROM AROUND 8 PM TO MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND
FAR SOUTHWEST ILLINOIS...THEN EAST OF THE RIVER BETWEEN MIDNIGHT
AND 3AM.

DAMAGING WIND GUSTS WILL BE THE MAIN THREAT AREA WIDE...BUT
ISOLATED TORNADOES WILL ALSO BE POSSIBLE OVER THE EXTREME
SOUTHERN SECTIONS MAINLY AT THE ONSET OF THE EVENT. PLEASE REFER
TO THE LATEST SPECIAL WEATHER STATEMENT AND WARNINGS FOR MORE
DETAILS ON THIS UPCOMING OVERNIGHT EVENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED ACROSS THE ENTIRE REGION THIS EVENING
INTO THE EARLY OVERNIGHT HOURS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE ENTIRE REGION TONIGHT.

In the hours before

Special weather statement, Jan 22, 9:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CST SUN JAN 22 2012

ILZ075>078-080>094-KYZ001>007-MOZ087-111-112-114-230415-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-CAPE GIRARDEAU-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...CAPE GIRARDEAU...
SIKESTON...CHARLESTON...NEW MADRID
915 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND FAR WEST KENTUCKY THROUGH
1015 PM...

AT 915 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
PINCKNEYVILLE ILLINOIS TO NEW MADRID MISSOURI. INDIVIDUAL STORMS
WERE MOVING NORTHEAST AROUND 65 MPH...WITH THE OVERALL LINE
MOVING EAST AROUND 30 MPH. SCATTERED STORMS CONTINUED TO DEVELOP
OUT AHEAD OF THE MAIN LINE.

THE STRONGEST STORMS WITHIN THE ACTIVITY THROUGH 1015 PM WILL BE
CAPABLE OF WIND GUSTS 40 TO 50 MPH...AND PEA TO DIME SIZE HAIL AS
THE ACTIVITY SPREADS ACROSS SOUTHERN ILLINOIS...AND FAR WEST
KENTUCKY.

THE ENVIRONMENT REMAINS FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS...CAPABLE OF LARGER HAIL...WINDS IN EXCESS OF
58 MPH AND POSSIBLY A BRIEF TORNADO OR TWO. AS A RESULT...A
TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE FOUR STATE AREA OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS... SOUTHWEST INDIANA AND
WESTERN KENTUCKY THROUGH 200 AM. HEAVY RAIN MAY ALSO PRODUCE LOCAL
WATER PROBLEMS FOR A SHORT TIME.

STAY TUNED FOR LATER STATEMENTS AND WARNINGS VIA NOAA WEATHER
RADIO OR LOCAL MEDIA.
Local storm report, Jan 22, 9:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             PINCKNEYVILLE           38.08N 89.38W
01/22/2012  M0.88 INCH       PERRY              IL   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED IN THE COMMUNITY.

&&

SMITTY
Local storm report, Jan 22, 9:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     MURPHYSBORO             37.77N 89.34W
01/22/2012  M60 MPH          JACKSON            IL   PUBLIC

            60 MPH WIND GUST REPORTED ON WEST SIDE OF TOWN.

&&

SMITTY
Local storm report, Jan 22, 9:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
926 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     MURPHYSBORO             37.77N 89.34W
01/22/2012  M60.00 MPH       JACKSON            IL   PUBLIC

            60 MPH WIND GUST REPORTED ON WEST SIDE OF TOWN.

&&

SMITTY
Local storm report, Jan 22, 9:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
929 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
01/22/2012  M55 MPH          JACKSON            IL   ASOS

            ASOS MEASUREMENT. WIND SHIFT ASSOCIATED WITH THE WIND
            GUST.

&&

SMITTY
Local storm report, Jan 22, 9:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CST SUN JAN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     DU QUOIN                38.00N 89.24W
01/22/2012  M42 MPH          PERRY              IL   TRAINED SPOTTER

            MEASURED GUST BY STORM SPOTTER.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:54 PM CSTAreal Flood AdvisoryPAHAlexander, Franklin, Jackson, Jefferson, Johnson, Massac and 3 more4 hr
Jan 22, 9:11 PM CSTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry, Williamson34 min
Jan 22, 9:53 PM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Wayne22 min
Jan 22, 10:01 PM CSTSevere Thunderstorm WarningPAHMassac, Pope44 min
Jan 22, 10:15 PM CSTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wayne, White30 min
Jan 22, 10:22 PM CSTSevere Thunderstorm WarningPAHEdwards, Gallatin, Hamilton, Saline, White23 min
Jan 22, 10:27 PM CSTSevere Thunderstorm WarningPAHHardin, Massac, Pope48 min
Jan 22, 10:40 PM CSTAreal Flood AdvisoryPAHEdwards, Gallatin, Hamilton, Hardin, Pope, Saline and 3 more3 hr
Jan 22, 10:42 PM CSTTornado WarningPAHEdwards, Wabash33 min
Jan 22, 10:47 PM CSTSevere Thunderstorm WarningPAHWabash, White28 min
Jan 23, 10:50 AM CSTRiver Flood WarningPAHGallatin, Wabash, White16 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.